Local Treewidth of Random and Noisy Graphs with Applications to Stopping Contagion in Networks

Authors Hermish Mehta, Daniel Reichman

Thumbnail PDF


  • Filesize: 0.64 MB
  • 17 pages

Document Identifiers

Author Details

Hermish Mehta
  • Citadel Securities, Chicago, IL, USA
Daniel Reichman
  • Department of Computer Science, Worcester Polytechnic Institute, MA, USA


We are very grateful to Michael Krivelevich who provided numerous valuable comments and links to relevant work. Josh Erde offered useful feedback. We would like to thank the anonymous referees for helpful comments and suggestions. In particular, we thank a reviewer for noting a gap in a claimed proof of a stronger lower bound of Ω(klog d/log n) of the local treewidth of G(n,d/n). An inspiration for this paper has been the operation of the Oncology department at Haddasah Ein Karem hospital during the Covid-19 pandemic. Their professionalism and dedication are greatly acknowledged.

Cite AsGet BibTex

Hermish Mehta and Daniel Reichman. Local Treewidth of Random and Noisy Graphs with Applications to Stopping Contagion in Networks. In Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques (APPROX/RANDOM 2022). Leibniz International Proceedings in Informatics (LIPIcs), Volume 245, pp. 7:1-7:17, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2022)


We study the notion of local treewidth in sparse random graphs: the maximum treewidth over all k-vertex subgraphs of an n-vertex graph. When k is not too large, we give nearly tight bounds for this local treewidth parameter; we also derive nearly tight bounds for the local treewidth of noisy trees, trees where every non-edge is added independently with small probability. We apply our upper bounds on the local treewidth to obtain fixed parameter tractable algorithms (on random graphs and noisy trees) for edge-removal problems centered around containing a contagious process evolving over a network. In these problems, our main parameter of study is k, the number of initially "infected" vertices in the network. For the random graph models we consider and a certain range of parameters the running time of our algorithms on n-vertex graphs is 2^o(k) poly(n), improving upon the 2^Ω(k) poly(n) performance of the best-known algorithms designed for worst-case instances of these edge deletion problems.

Subject Classification

ACM Subject Classification
  • Theory of computation → Dynamic graph algorithms
  • Graph Algorithms
  • Random Graphs
  • Data Structures and Algorithms
  • Discrete Mathematics


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Antoine Allard, Cristopher Moore, Samuel V Scarpino, Benjamin M Althouse, and Laurent Hébert-Dufresne. The role of directionality, heterogeneity and correlations in epidemic risk and spread. arXiv preprint, 2020. URL: http://arxiv.org/abs/2005.11283.
  2. Hamed Amini and Nikolaos Fountoulakis. Bootstrap percolation in power-law random graphs. Journal of Statistical Physics, 155(1):72-92, 2014. Google Scholar
  3. James Aspnes, Kevin Chang, and Aleksandr Yampolskiy. Inoculation strategies for victims of viruses and the sum-of-squares partition problem. Journal of Computer and System Sciences, 72(6):1077-1093, 2006. Google Scholar
  4. Per Austrin and Kilian Risse. Perfect matching in random graphs is as hard as Tseitin*. In Proceedings of the 2022 Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pages 979-1012. SIAM, 2022. Google Scholar
  5. Amy Babay, Michael Dinitz, Aravind Srinivasan, Leonidas Tsepenekas, and Anil Vullikanti. Controlling epidemic spread using probabilistic diffusion models on networks. arXiv preprint, 2022. URL: http://arxiv.org/abs/2202.08296.
  6. József Balogh and Béla Bollobás. Bootstrap percolation on the hypercube. Probability Theory and Related Fields, 134(4):624-648, 2006. Google Scholar
  7. József Balogh and Gábor Pete. Random disease on the square grid. Random Structures & Algorithms, 13(3-4):409-422, 1998. Google Scholar
  8. Oren Ben-Zwi, Danny Hermelin, Daniel Lokshtanov, and Ilan Newman. Treewidth governs the complexity of target set selection. Discrete Optimization, 8(1):87-96, 2011. Google Scholar
  9. Béla Bollobás. The isoperimetric number of random regular graphs. European Journal of combinatorics, 9(3):241-244, 1988. Google Scholar
  10. Alfredo Braunstein, Luca Dall’Asta, Guilhem Semerjian, and Lenka Zdeborová. Network dismantling. Proceedings of the National Academy of Sciences, 113(44):12368-12373, 2016. Google Scholar
  11. John Chalupa, Paul L Leath, and Gary R Reich. Bootstrap percolation on a bethe lattice. Journal of Physics C: Solid State Physics, 12(1):L31, 1979. Google Scholar
  12. Julia Chuzhoy and Rachit Nimavat. Large minors in expanders. arXiv preprint, 2019. URL: http://arxiv.org/abs/1901.09349.
  13. Amin Coja-Oghlan, Uriel Feige, Michael Krivelevich, and Daniel Reichman. Contagious sets in expanders. In Proceedings of the twenty-sixth annual ACM-SIAM symposium on discrete algorithms, pages 1953-1987. SIAM, 2014. Google Scholar
  14. Gennaro Cordasco, Luisa Gargano, and Adele Anna Rescigno. Parameterized complexity of immunization in the threshold model. arXiv preprint, 2021. URL: http://arxiv.org/abs/2102.03537.
  15. Erik D Demaine, Felix Reidl, Peter Rossmanith, Fernando Sánchez Villaamil, Somnath Sikdar, and Blair D Sullivan. Structural sparsity of complex networks: Bounded expansion in random models and real-world graphs. arXiv preprint, 2014. URL: http://arxiv.org/abs/1406.2587.
  16. Reinhard Diestel. Graph theory 3rd ed. Graduate texts in mathematics, 173, 2005. Google Scholar
  17. Tuan Anh Do, Joshua Erde, and Mihyun Kang. A note on the width of sparse random graphs. arXiv preprint, 2022. URL: http://arxiv.org/abs/2202.06087.
  18. Jan Dreier, Philipp Kuinke, Ba Le Xuan, and Peter Rossmanith. Local structure theorems for erdős-rényi graphs and their algorithmic applications. In International Conference on Current Trends in Theory and Practice of Informatics, pages 125-136. Springer, 2018. Google Scholar
  19. Roozbeh Ebrahimi, Jie Gao, Golnaz Ghasemiesfeh, and Grant Schoenebeck. Complex contagions in kleinberg’s small world model. In Proceedings of the 2015 Conference on Innovations in Theoretical Computer Science, pages 63-72, 2015. Google Scholar
  20. Jessica Enright and Kitty Meeks. Deleting edges to restrict the size of an epidemic: a new application for treewidth. Algorithmica, 80(6):1857-1889, 2018. Google Scholar
  21. Jessica Enright, Kitty Meeks, George B Mertzios, and Viktor Zamaraev. Deleting edges to restrict the size of an epidemic in temporal networks. Journal of Computer and System Sciences, 119:60-77, 2021. Google Scholar
  22. David Eppstein. Subgraph isomorphism in planar graphs and related problems. In Graph Algorithms and Applications I, pages 283-309. World Scientific, 2002. Google Scholar
  23. Paul Erdős, Alfréd Rényi, et al. On the evolution of random graphs. Publ. Math. Inst. Hung. Acad. Sci, 5(1):17-60, 1960. Google Scholar
  24. Uriel Feige, Jonathan Hermon, and Daniel Reichman. On giant components and treewidth in the layers model. Random Structures & Algorithms, 48(3):524-545, 2016. Google Scholar
  25. Uriel Feige, Michael Krivelevich, Daniel Reichman, et al. Contagious sets in random graphs. The Annals of Applied Probability, 27(5):2675-2697, 2017. Google Scholar
  26. Fedor V Fomin, Petr A Golovach, and Janne H Korhonen. On the parameterized complexity of cutting a few vertices from a graph. In International Symposium on Mathematical Foundations of Computer Science, pages 421-432. Springer, 2013. Google Scholar
  27. Markus Frick and Martin Grohe. Deciding first-order properties of locally tree-decomposable structures. Journal of the ACM (JACM), 48(6):1184-1206, 2001. Google Scholar
  28. Yong Gao. Treewidth of erdős-rényi random graphs, random intersection graphs, and scale-free random graphs. Discrete Applied Mathematics, 160(4-5):566-578, 2012. Google Scholar
  29. Martin Grohe. Local tree-width, excluded minors, and approximation algorithms. Combinatorica, 4(23):613-632, 2003. Google Scholar
  30. Mohammad Taghi Hajiaghayi. Algorithms for graphs of (locally) bounded treewidth. PhD thesis, Citeseer, 2001. Google Scholar
  31. Jon Kleinberg and Ronitt Rubinfeld. Short paths in expander graphs. In Proceedings of 37th Conference on Foundations of Computer Science, pages 86-95. IEEE, 1996. Google Scholar
  32. Ton Kloks. Treewidth: computations and approximations. Springer, 1994. Google Scholar
  33. Brett Kolesnik and Nick Wormald. Lower bounds for the isoperimetric numbers of random regular graphs. SIAM Journal on Discrete Mathematics, 28(1):553-575, 2014. Google Scholar
  34. Michael Krivelevich. Finding and using expanders in locally sparse graphs. SIAM Journal on Discrete Mathematics, 32(1):611-623, 2018. Google Scholar
  35. Michael Krivelevich. Expanders - how to find them, and what to find in them. Surveys in Combinatorics, 456:115-142, 2019. Google Scholar
  36. Michael Krivelevich, Daniel Reichman, and Wojciech Samotij. Smoothed analysis on connected graphs. SIAM Journal on Discrete Mathematics, 29(3):1654-1669, 2015. Google Scholar
  37. Michael Krivelevich and Benjamin Sudakov. Minors in expanding graphs. Geometric and Functional Analysis, 19(1):294-331, 2009. Google Scholar
  38. Choongbum Lee, Joonkyung Lee, and Sang-il Oum. Rank-width of random graphs. Journal of Graph Theory, 70(3):339-347, 2012. Google Scholar
  39. Hermish Mehta and Daniel Reichman. Local treewidth of random and noisy graphs with applications to stopping contagion in networks. arXiv preprint, 2022. URL: http://arxiv.org/abs/2204.07827.
  40. Michael Molloy and Bruce Reed. A critical point for random graphs with a given degree sequence. Random structures & algorithms, 6(2-3):161-180, 1995. Google Scholar
  41. Natasha Morrison and Jonathan A Noel. Extremal bounds for bootstrap percolation in the hypercube. Journal of Combinatorial Theory, Series A, 156:61-84, 2018. Google Scholar
  42. Jaroslav Nešetřil and Patrice Ossona De Mendez. Sparsity: graphs, structures, and algorithms, volume 28. Springer Science & Business Media, 2012. Google Scholar
  43. Jaroslav Nešetřil, Patrice Ossona de Mendez, and David R Wood. Characterisations and examples of graph classes with bounded expansion. European Journal of Combinatorics, 33(3):350-373, 2012. Google Scholar
  44. Mark EJ Newman, DJ Walls, Mark Newman, Albert-László Barabási, and Duncan J Watts. Scaling and percolation in the small-world network model. In The Structure and Dynamics of Networks, pages 310-320. Princeton University Press, 2011. Google Scholar
  45. Mark EJ Newman and Duncan J Watts. Renormalization group analysis of the small-world network model. Physics Letters A, 263(4-6):341-346, 1999. Google Scholar
  46. Guillem Perarnau and Oriol Serra. On the tree-depth of random graphs. Discrete Applied Mathematics, 168:119-126, 2014. Google Scholar
  47. Xiao-Long Ren, Niels Gleinig, Dirk Helbing, and Nino Antulov-Fantulin. Generalized network dismantling. Proceedings of the national academy of sciences, 116(14):6554-6559, 2019. Google Scholar
  48. Eric Riedl. Largest and smallest minimal percolating sets in trees. The electronic journal of combinatorics, pages P64-P64, 2012. Google Scholar
  49. Prathyush Sambaturu, Bijaya Adhikari, B Aditya Prakash, Srinivasan Venkatramanan, and Anil Vullikanti. Designing effective and practical interventions to contain epidemics. In Proceedings of the 19th International Conference on Autonomous Agents and MultiAgent Systems, pages 1187-1195, 2020. Google Scholar
  50. Grant Schoenebeck and Fang-Yi Yu. Complex contagions on configuration model graphs with a power-law degree distribution. In International Conference on Web and Internet Economics, pages 459-472. Springer, 2016. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail